Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 246, NWS North Platte, NE

August 1, 2003Deuel County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 1, 2003, 7:49 PM MDT for Deuel County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2003, 7:49 PM MDT (01:49 UTC)
Expired
Aug 1, 2003, 8:30 PM MDT
In force
41 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Deuel County, NE

The radar

The North Platte radar (KLNX), 169 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 5:45 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2471 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2471 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1629 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
-0.4
Supercell composite
-4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 020149
SVRLBF
NEC049-020230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
750 PM MDT FRI AUG 1 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DEUEL COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 830 PM MDT

* AT 747 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM OVER NORTH CENTRAL
  DEUEL COUNTY...OR ABOUT 12 MILES NORTHEAST OF CHAPPELL...MOVING
  SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FARM AND RANGELANDS OF EAST CENTRAL DEUEL COUNTY

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH
MAY CAUSE SERIOUS INJURY AND SEVERE DAMAGE TO PROPERTY. MOVE TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4119 10237 4105 10246 4098 10209 4120 10208

$$
SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:00 PM MDT, 5 hours 49 minutes earlier.

Area forecast discussion, Aug 1, 2:00 PM MDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
300 PM CDT FRI AUG 1 2003

...FORECAST CONCERN...SUN-MON RAIN CHANCE AND TEMPS...

PESKY AREA OF MID LEVEL FRONTOGENESIS AND STEEP LAPSE RATES IS
SLOWLY MOVING SE. AN ISOLATED TSRA IS POSSIBLE SOUTHEAST THIS
EVENING.

NEXT FCST CONCERN IS SUN-MONDAY WITH RICH MOISTURE FLOWING NORTH
FROM TEXAS AND NORTHEAST FROM THE SW U.S.. OBVIOUS TROPICAL INVASION
IS UNDERWAY AS THE DOG DAYS OF SUMMER BEGIN.  ETA PROGS PWS NEAR
1.40 INCHES WITH MID LEVEL MOISTURE COMBINING TO PRODUCE K INDEX OF
40 TO 47. VERY GOOD THETA E RIDGE SETS UP.  IF STORMS CAN FIRE SUNDAY
ACROSS THE HIGH PLAINS SUNDAY...SIGNIFICANT RAIN COULD DEVELOP.
MODELS ARE QUIET HOWEVER AND FCST IS THAT THE ATM WILL NOT HANDLE
THIS MOISTURE ADVECTION BUT BURST INTO A BATCH OF LATE AFTN/LATE
EVENING CONVECTION.  MONDAY...GOOD SHORT WAVE MOVES THROUGH THE
FLATTENING RIDGE.  CONVECTION MORE CERTAIN.

REST OF FCST IS TEMPS...MRF SHOWS AN IMPRESSIVE HEAT WAVE SETTING UP
AFTER MONDAY.  500 HEIGHTS RISE TO 599 DM.

.LBF...NONE.

CDC
Hazardous weather outlook, Aug 1, 6:32 PM MDT, 1 hour 17 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-021030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
732 PM CDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY

SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS PORTIONS OF
THE EASTERN NEBRASKA PANHANDLE INTO PORTIONS OF SOUTHWEST NEBRASKA
THROUGH THE EVENING HOURS. THE AREA OF GREATEST CONCERN WILL BE
SOUTH OF HIGHWAY 2...ALONG AND WEST OF HIGHWAY 61. STRONG TO SEVERE
STORMS MOVING EAST OUT OF THE HIGH PLAINS OF COLORADO AND THE
WESTERN NEBRASKA PANHANDLE WILL ENCOUNTER STRONG INSTABILITY OVER
THE RISK AREA AND WILL BE CAPABLE OF PRODUCING LARGE HAIL AND WIND
GUSTS OVER 58 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS OVERNIGHT SUNDAY INTO MONDAY.
THE RIDGE RESPONSIBLE FOR DRY CONDITIONS ON SATURDAY AND
SUNDAY...WILL BEGIN TO BREAK DOWN ACROSS THE CENTRAL ROCKIES LATE
SUNDAY. WITH A MORE WESTERLY COMPONENT TO THE MID LEVEL
WIND...CONVECTION ACROSS THE CENTRAL ROCKIES WILL BE ABLE TO REACH
WESTERN AND NORTH CENTRAL NEBRASKA OVERNIGHT ON SUNDAY AND MONDAY.
BY MONDAY...MORE FAVORABLE CONDITIONS AT THE SURFACE...AS WELL AS
ALOFT...WILL DEVELOP. AT THIS TIME...THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS NORTHWESTERN PORTIONS OF THE OUTLOOK
AREA...MAINLY SHERIDAN AND WESTERN CHERRY COUNTY. FOR THE REMAINDER
OF WESTERN AND NORTH CENTRAL NEBRASKA...NO SEVERE WEATHER IS
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS SOUTHWESTERN
PORTIONS OF THE OUTLOOK AREA.

13

In the hours before

Local storm report, Aug 1, 7:27 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0827 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0822 PM    11 SW OSHKOSH             NE   0.88 IN HAIL
08/01/03   GARDEN                         40 PLUS MPH WINDS

MB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:09 PM MDTSevere Thunderstorm WarningLBFGarden66 min
Aug 1, 8:04 PM MDTSevere Thunderstorm WarningLBFKeith56 min
Aug 1, 8:06 PM MDTSevere Thunderstorm WarningLBFKeith54 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.